Skip to main content
padlock icon - secure page this page is secure

Adverse effects of herbal drugs in dermatology

Buy Article:

The full text article is temporarily unavailable.

We apologise for the inconvenience. Please try again later.

Herbal treatments are becoming increasingly popular, and are often used for dermatological conditions. Thus dermatologists should know about their potential to cause adverse events. This review is aimed at addressing this area in a semisystematic fashion. Some agents, particularly Chinese herbal creams, have been shown repeatedly to be adulterated with corticosteroids. Virtually all herbal remedies can cause allergic reactions and several can be responsible for photosensitization. Some herbal medicines, in particular Ayurvedic remedies, contain arsenic or mercury that can produce typical skin lesions. Other popular remedies that can cause dermatological side-effects include St John’s Wort, kava, aloe vera, eucalyptus, camphor, henna and yohimbine. Finally, there are some herbal treatments used specifically for dermatological conditions, e.g. Chinese oral herbal remedies for atopic eczema, which have the potential to cause systemic adverse effects. It is concluded that adverse effects of herbal medicines are an important albeit neglected subject in dermatology, which deserves further systematic investigation.
No References
No Citations
No Supplementary Data
No Article Media
No Metrics

Keywords: adverse effects; alternative medicine; complementary; dermatology; herbal therapy

Document Type: Review Article

Publication date: 01 November 2000

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more